1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Meds question from a SEP participant

Discussion in 'Structured Educational Program' started by annarowens, Jan 11, 2016.

  1. annarowens

    annarowens Peer Supporter

    Hi guys,
    I posted this a while back but never received any responses other than someone else was actually wondering the same thing. I have been slowly trying to come off meds but I have good days and bad days where I take more or less. Overall, I am trending down which is something I am proud of, but it is extremely slow. I am going to just repost my original post here to see if anyone has any advice on this. Thank you so much in advance!

    "I have a question about medication. I am on and have been on Tramadol and Valium for pain for over a year now. I am definitely taking less than I was before and it is gradually getting less and less as I continue the program. However, when I try to just choose to begin a taper, the pain flares up tremendously and I end up setting myself back. My question is, are these medications a crutch so that I will never be able to get fully well as long as I am taking them? Do I need to just do the taper and accept the pain as TMS regardless of severity? Or should I continue taking the meds, which do help, and continue taking them less and less as I get better and better. I have been substituting advil sometimes or aleve and it is helping much more than it used to. The SEC also helps, but neither of these help enough yet (yet) to completely avoid pain medication. However, I worry that if I keep taking this or any medication I will never get well because I am reinforcing avoidance. I'm also not looking forward to the intense pain that occurs when I randomly taper them, and it is very difficult to not dwell on the pain when it is at this level. I feel torn and would like advice from the community! Any and all advice is appreciated!"
     
  2. Ellen

    Ellen Beloved Grand Eagle

    Hi annarowes,

    I had taken tramadol at the highest dose 24/7 for 20 years when I decided to start tapering it and quit taking it all together. I did it very gradually over about 6 months. It was very difficult, but I'm glad that I did it. Now I am pain free without taking any medication. So I suggest doing it very slowly, but in a very planned way. That will allow your brain to adjust to the changes while you work on ridding yourself of TMS. Just take it baby steps at a time.
     
  3. annarowens

    annarowens Peer Supporter

    Yes, this is kind of what I decided to do and so far so good. I have days when I have to take more than others but overall I am coming down gradually and when I take more it is never as much as before. Thank you for the response!
     

Share This Page